Alert archive / Washington / Winter Storm Warnings in 2011

Winter Storm Warning 12, NWS Spokane, WA

May 16, 2011Ferry County, Okanogan County, Washington

NWS Spokane, WA issued this winter storm warning at May 16, 2011, 6:50 PM PDT for Ferry County, Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2011, 6:50 PM PDT (01:50 UTC)
Expired
May 16, 2011, 10:18 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA

Counties Ferry County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 145 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WWUS46 KOTX 170150
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
650 PM PDT MON MAY 16 2011

...SNOW TO CONTINUE OVER SHERMAN PASS THIS EVENING...

A SLOW MOVING LOW PRESSURE SYSTEM BROUGHT A BAND OF HEAVY SNOW
OVER SHERMAN PASS THIS AFTERNOON WITH AN ESTIMATED 3 TO 5 INCHES
OF SNOW ACCUMULATION. LIGHT TO MODERATE SNOW WILL CONTINUE INTO
THIS EVENING BEFORE TAPERING OFF OVERNIGHT.

WAZ038-170600-
/O.NEW.KOTX.WS.W.0012.110517T0150Z-110517T0600Z/
OKANOGAN HIGHLANDS-
INCLUDING THE FOLLOWING LOCATIONS...SHERMAN PASS
650 PM PDT MON MAY 16 2011

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING
ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM
WARNING ABOVE 5000 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL
11 PM PDT THIS EVENING.

* SNOW ACCUMULATIONS: ADDITIONAL SNOW ACCUMULATION 1 TO 2 INCHES
  ABOVE 4500 FEET. STORM TOTAL SNOW ACCUMULATION 4 TO 7 INCHES
  ABOVE 5000 FEET.

* ELEVATION: ABOVE 5000 FEET.

* TIMING: THROUGH THIS EVENING.

* LOCATIONS INCLUDE: SHERMAN PASS

* WINDS: WEST 5 TO 10 MPH.

* IMPACTS: TRAVEL WILL BE DIFFICULT ON HIGHWAY 20 OVER SHERMAN
  PASS WITH SNOW COVERED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
1 follow-up statement
347 
WWUS46 KOTX 170518
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1018 PM PDT MON MAY 16 2011


WAZ038-170630-
/O.CAN.KOTX.WS.W.0012.000000T0000Z-110517T0600Z/
OKANOGAN HIGHLANDS-
INCLUDING THE FOLLOWING LOCATIONS...SHERMAN PASS
1018 PM PDT MON MAY 16 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER
STORM WARNING. 

MOUNTAIN SNOW HAS TAPERED OFF WITH ONLY SCATTERED SNOW SHOWERS
EXPECTED FOR THE REST OF TONIGHT IN THE OKANOGAN HIGHLANDS.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at May 16, 6:29 PM PDT, 21 minutes earlier.

Area forecast discussion, May 16, 6:29 PM PDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
629 PM PDT MON MAY 16 2011

.SYNOPSIS...
A MOIST AND SLOW MOVING PACIFIC FRONTAL SYSTEM WILL BRING RAIN
AND HIGH MOUNTAIN SNOW TO THE REGION INTO TONIGHT. UNSETTLED
CONDITIONS FEATURING SCATTERED SHOWERS WILL CONTINUE THROUGH THE
WEEK. TEMPERATURES WILL REMAIN COOLER THAN NORMAL THROUGH MID-
WEEK AND THEN WARM TO NEAR NORMAL READINGS BY NEXT WEEKEND.

&&

.DISCUSSION...
THE FORECAST HAS BEEN UPDATED FOR THE REST OF TONIGHT BASED ON
CURRENT SATELLITE AND RADAR TRENDS. AS OF 610 PM...A CIRCULATION
CENTER WAS NOTED ON RADAR NEAR NORTHPORT...WHICH IS IN NORTHERN
STEVENS COUNTY NEAR THE CANADIAN BORDER. THE 18Z NAM HAD A GOOD
HANDLE ON THIS FEATURE AND TRACKS IT NORTHEAST INTO CANADA THIS
EVENING. THIS MATCHES WELL WITH CURRENT TRENDS AND IS ACCEPTED.
THUS SHOWERS WILL BE MOST PERSISTENT THIS EVENING NORTH OF SPOKANE
NEAR THIS CIRCULATION...BRINGING SHOWERS TO PLACES LIKE COLVILLE
AND SANDPOINT. SNOW ACCUMULATION LEVELS WILL BE ABOVE 4500-5000
FEET...INCLUDING HIGHWAY 20 OVER SHERMAN PASS WHERE WEB CAM THERE
SHOWS ACCUMULATING SNOW ON THE ROADWAY. A SHORT TERM FORECAST WAS
ISSUED TO ADDRESS THIS SITUATION. MEANWHILE...WEB CAMS AND
SURFACE OBSERVATIONS OVER CENTRAL WASHINGTON SHOW THAT RAIN HAS
ENDED IN PLACES LIKE OMAK AND WENATCHEE. THUS WITH THE LOW PULLING
FURTHER AWAY FROM THESE AREAS DRY CONDITIONS SHOULD PERSIST INTO
TONIGHT SO POPS WERE LOWERED IN THESE AREAS. MEANWHILE ISOLATED TO
SCATTERED COVERAGE OF SHOWERS ALONG AND SOUTH OF INTERSTATE 90
WILL DECREASE INTO THIS EVENING DUE TO A COMBINATION OF THE
SETTING SUN...AND THE LOW PULLING FURTHER AWAY. CONCERNING THE
SLIGHT CHANCE OF THUNDERSTORMS IN THE BLUE MOUNTAINS...RADAR
TRENDS AS WELL AS LAPS CAPE VALUES OF ONLY 200 J/KG SUPPORTED
REMOVING THE SLIGHT CHANCE FROM THE FORECAST.

FOR NOW NO CHANGES MADE TO CURRENT FLOOD WARNINGS AND WILL MONITOR
TRENDS INTO THIS EVENING AND MAKE ANY FURTHER ADJUSTMENTS OR
CHANGES AS NEEDED. JW

&&

.AVIATION...
00Z TAFS...A LOW PRESSURE SYSTEM OVER EXTREME NE WASHINGTON WILL
MOVE NORTH INTO CANADA TONIGHT.  AREAS OF -RA WILL LINGER INTO THIS
EVENING OVER NE WA/N IDAHO...IMPACTING KGEG/KSFF/KCOE WITH
OCCASIONAL MVFR CIGS.  SUN BREAKS HAS ALSO ALLOWED A FEW SHOWERS TO
POP UP NEAR KPUW/KLWS BUT GIVEN ISOLATED COVERAGE WENT WITH VCSH IN
TAFS.  AS THE LOW PULLS AWAY TONIGHT SHOWERS WILL DECREASE AND WITH
ABUNDANT LOW LEVEL MOISTURE PATCHY FOG IS POSSIBLE AT
KGEG/KSFF/KCOE.  ON TUESDAY AFTERNOON THE ATMOSPHERE WILL
DESTABILIZE WITH AFTERNOON HEATING.  AN ISOLATED THUNDERSTORM IS
POSSIBLE OVER THE BLUE MOUNTAINS WITH A VERY SMALL CHANCE OF
KPUW/KLWS TERMINALS BEING IMPACTED BY A THUNDERSTORM.  KEAT/KMWH
SHOULD STAY DRY WITH VFR CONDITIONS THROUGH 00Z WEDNESDAY. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        37  59  41  65  41  68 /  50  20  20  20  10  10
COEUR D'ALENE  37  59  39  66  39  67 /  70  20  20  20  20  20
PULLMAN        37  58  40  61  40  65 /  20  40  30  30  20  20
LEWISTON       40  64  44  63  44  68 /  20  60  30  40  20  20
COLVILLE       37  64  39  67  43  75 /  70  30  20  20  20  10
SANDPOINT      39  58  39  65  40  67 /  80  30  20  20  20  30
KELLOGG        35  57  38  60  40  64 /  50  40  30  50  40  40
MOSES LAKE     37  63  40  69  42  74 /  20  20  20  10  10   0
WENATCHEE      41  63  43  67  46  72 /  10  20  20  20  10   0
OMAK           37  64  40  69  43  74 /  10  20  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 16, 5:48 AM PDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
548 AM PDT MON MAY 16 2011

IDZ001>004-026-027-WAZ031>038-041>044-171300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
548 AM PDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAPID MOUNTAIN SNOW MELT AND MODERATE RAIN WILL BRING INCREASING
AMOUNTS OF WATER INTO MANY RIVER SYSTEMS. PLEASE REFERENCE
CURRENT FLOOD WATCHES AND WARNINGS IN EFFECT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOUNTAIN SHOWERS WILL CONTINUE INTERMITTENTLY THROUGH MID-WEEK
WITH TEMPERATURES REBOUNDING BACK TO NEAR SEASONAL NORMALS. THIS
WILL KEEP AREA RIVERS AND STREAMS RUNNING HIGH THROUGH THE WEEK.

Nearby

Winter Storm Warnings in Washington, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.